Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 94, NWS Grand Forks, ND

July 3, 2004Cass County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2004, 5:36 PM CDT for Cass County, Traill County, North Dakota. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 5:36 PM CDT (22:36 UTC)
Expired
Jul 3, 2004, 6:30 PM CDT
In force
54 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Cass County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 430 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
430 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 032236
SVRFGF
NDC017-097-032330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
536 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CASS COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 630 PM CDT.

* AT 531 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF BLANCHARD...OR ABOUT 34 MILES
  NORTHWEST OF FARGO...MOVING TO THE SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  KELSO AT 545 PM...
  WHEATLAND AT 550 PM...
  AMENIA AT 555 PM AND
  GRANDIN AT 600 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4741 9724 4725 9735 4669 9743 4668 9696
          4737 9687

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:45 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 3, 3:45 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
345 PM CDT SAT JUL 3 2004

.SHORT TERM...THE MAIN FORECAST CHALLENGE FOR TONIGHT IS
THUNDERSTORMS. WHEN LOOKING AT LATEST SURFACE ANALYSIS...LOW
CENTERED NEAR GFK...WITH FRONTS EXTENDING THROUGH SE ND AND INVERTED
TROF INTO NW MN. WITH SEVERE THUNDERSTORM WARNINGS AND REPORTS UP TO
QUARTER SIZE HAIL FROM STORMS...WILL KEEP THUNDER IN FORECAST FOR
MUCH OF AREA THROUGH MIDNIGHT...MOVING INTO E PARTS OF AREA AFTER
MIDNIGHT.

FORECAST CHALLENGES FOR SUN THROUGH TUE NIGHT ARE TEMPERATURES AND
PRECIPITATION. WEAK HIGH PRESSURE RIDGE MOVES THROUGH AREA FOR SUN
AND SUN NIGHT...KEEPING AREA DRY...BUT WITH BELOW NORMAL
TEMPERATURES. THEN...NEXT 500MB TROF MOVES INTO AREA BY MON
MORNING...BRINGING THE NEXT CHANCE FOR PRECIPITATION TO THE W AND S
PARTS OF THE AREA FOR MON. THE 500MB TROF STARTS TURNING INTO A CUT
OFF LOW IN N MN BY 18Z TUE...BRINGING THE CHANCE FOR PRECIPITATION
TO THE ENTIRE AREA.

.LONG TERM...(WED THRU SAT)...SEVERAL UPPER LEVEL LOW PRESSURE
CENTERS WILL MOVE ACROSS THE NORTHERN PLAINS KEEPING PRECIPITATION
CHANCES AROUND ALONG WITH COOLER THAN NORMAL TEMPS. THERE MAY BE A
BREAK IN-BETWEEN SYSTEMS LATE WED AND THURS AS RIDGING POKES UP AS
THE NEXT SYSTEM APPROACHES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

NG/JCA
Hazardous weather outlook, Jul 3, 6:30 AM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 AM CDT SAT JUL 3 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
630 AM CDT SAT JUL 3 2004

...ISOLATED SEVERE STORMS POSSIBLE FROM LATE FORENOON INTO EARLY
EVENING OVER PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE FORENOON ACROSS THE
RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA FROM THIS FORENOON
INTO THE EARLY AFTERNOON. ADDITIONAL STORMS WILL DEVELOP FROM
EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA LATER THIS AFTERNOON
AND THIS EVENING. THE MAIN THREAT FRO THESE STORM WILL BE LIGHTNING
AND PERIODS OF BRIEF HEAVY RAIN. A FEW STORMS MAY PRODUCE LARGE HAIL
IN NORTHWEST MINNESOTA FROM 10 AM THROUGH 3 PM. A FEW STORMS MAY
AGAIN PRODUCE LARGE HAIL ACROSS EASTERN NORTH DAKOTA INTO NORTHWEST
MINNESOTA FROM 4 PM THROUGH 10 PM.

STORMS ARE EXPECTED TO FIRE ALONG AN INVERTED TROF MOVING THOUGH THE
RED RIVER VALLEY INTO NORTHWEST MINNESOTA THIS MORNING. A SECOND
ROUND OF ACTIVITY IS EXPECTED ALONG A COLD FRONT THAT WILL DROP INTO
NORTHEAST NORTH DAKOTA LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM MONDAY AFTERNOON INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE FORENOON INTO THIS
EVENING.

GUST

In the hours before

Local storm report, Jul 3, 3:17 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
317 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             4 W STUMP LAKE          47.91N 98.52W
07/03/2004  1.00 INCH        NELSON             ND   CO-OP OBSERVER

&&

EWENS
Local storm report, Jul 3, 4:08 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
408 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             PARK RIVER              48.39N 97.74W
07/03/2004  0.75 INCH        WALSH              ND   PUBLIC

0350 PM     HAIL             15 S HAMAR              47.63N 98.57W
07/03/2004  0.75 INCH        EDDY               ND   PUBLIC

&&

KENNEDY
Local storm report, Jul 3, 4:08 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
408 PM CDT SAT JUL 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             PARK RIVER              48.39N 97.74W
07/03/2004  0.75 INCH        WALSH              ND   PUBLIC

0350 PM     HAIL             15 S HAMAR              47.63N 98.57W
07/03/2004  0.75 INCH        EDDY               ND   AIRPLANE PILOT

&&

KENNEDY

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:27 PM CDTSevere Thunderstorm WarningFGFNelson63 min
Jul 3, 2:44 PM CDTSevere Thunderstorm WarningFGFCass61 min
Jul 3, 3:07 PM CDTSevere Thunderstorm WarningFGFWalsh38 min
Jul 3, 3:37 PM CDTSevere Thunderstorm WarningFGFEddy23 min
Jul 3, 5:02 PM CDTTornado WarningFGFCavalier43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.